The way a person absorbs nutrients from food can be severely disrupted by the presence of certain drugs. The opposite can occur too: certain foods can interfere with the absorption of some drugs.
The relationship between food and drugs is a complex one
Some kinds of contraceptive pill stimulate appetite. Other drugs, such as morphine, can suppress it. Some drugs can speed up the body's excretion of certain nutrients, or disrupt the body's ability to convert nutrients into a usable form. Certain drugs do this by affecting the lining of the gut, but some drugs seem to interfere with the absorption of just one or two vitamins.
Because most people who are prescribed drugs take them only for short periods, they can cope with a short-term depletion of certain nutrients. Problems usually occur when the drug is taken regularly over a long period.
One drug which is taken regularly and for long periods by millions of women is the contraceptive pill. The pill has been shown to lower levels of folic acid and Vitamin B6 in the blood. In a person whose diet is varied and adequate, the lowering of these vitamins can pass unnoticed, but the depletion could be significant for women whose diet is poor and who might be deficient in these nutrients to start with.
Other long-term drugs which can affect nutrient levels include some anticonvulsants and cholesterol lowering drugs. Long-term use of diuretics can lead to lowered potassium levels.
A balanced diet is a better response to most of these shortages than is a vitamin supplement. In fact, some high-dose vitamin pills in themselves can interfere with the working of the prescribed drug.
Many antibiotics prescribed by doctors have specific instructions in relation to food. Some must be taken before meals, some with meals, some after meals. Others have no instruction at all. The absorption and effectiveness of antibiotics is maximized only when the instructions are followed precisely.
Many antibiotics wipe out a whole host of useful gut bacteria, along with the nasty bacteria they are intended to destroy. This can cause some people to develop digestive problems, such as wind and diarrhea for the duration of the course of antibiotics. Gut bacteria generally re-establish themselves quickly once the drug has been stopped. A few antibiotics change the taste of food. Some people find that meat, or green leafy vegetables develop peculiar flavors if eaten during a course of antibiotics.
Non-prescription drugs are a problem too. Smoking interferes with Vitamin C levels in the body. The tannins in tea, along with antacids, can interfere with iron absorption. Long-term antacid use can also lead to a lowering of phosphate levels and Vitamin D deficiency, not to mention loading the body with unnecessary salts.